Kansas, 2021

Hail in Kansas, April 9, 2021

April 9, 2021 · NWS SGF · 1 event in 1 county or zone

An isolated thunderstorm produced hail up to quarters in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated thunderstorm produced hail up to quarters in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 9, 1:16 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 9, 1:16 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
216 PM CDT Fri Apr 9 2021

.SHORT TERM...(Tonight through Saturday)
Issued at 216 PM CDT Fri Apr 9 2021

Warm front location remains a bit uncertain given variable winds
and mixing of dew points that had surged earlier in the day...though
attention is with band of convection moving northward over
northwest Arkansas. Convective models tend to wash out this
initial activity and reform it in a west to east band over
southwest Missouri between 1930 and 21z.

Temperatures that have warmed into the upper 70s to low 80s have
helped CAPES climb to around 1500...combined with bulk shears
around 40 to be enough for a window of organized convection with
this initial round of convection. Hail to the size of golf balls
along with winds to 60 mph are the primary threats.

Good confidence then for discrete cells to form ahead of a complex
boundary system over Oklahoma to grow into a line of storms that
will propagate eastward into Arkansas later this evening. Far
southwest Missouri will find itself on the northern end of this
second area of potential damaging wind threat with instability
and threats diminishing along the frontal boundary as it extends
northeast out of Oklahoma to eventual lay roughly along I-44.

The combination of thunderstorm clusters will lead to 0.75 to 1.75
QPF making isolated flooding also a possibility.

Showers with embedded non severe thunderstorms to be found farther
north this evening to extend forecast area wide overnight as an
upper low approaches Joplin toward 12z. May see an uptick in
convection as the upper low approaches late tonight but additional
severe storms are not expected.

Cool and wet conditions are then expected on Saturday as cold
advection on the back side of the low results in lingering light
rain/drizzle throughout much of Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 216 PM CDT Fri Apr 9 2021

Just as quick as they fell on Saturday...heights will rebound on
Sunday as the upper low departs eastward and ridging develops
ahead of the next wave. Temperatures as a result will warm back
into the 70s.

The passage of a cold front though Sunday night will continue the
temperature roller coaster that will see high temperatures on Monday
back in the 60s and the potential for some patchy light rain.

The seasonal cool weather will then remain through the end of the
work week as waves in the northern stream periodically cross the
Plains.

While outside the forecast period the amplification of the upper
ridge over the West Coast signals the approach of the
anticipated well below temperatures next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 CDT Fri Apr 9 2021

Thunderstorms to form into two predominate areas early in the
forecast period. First convection will be scattered in nature along
a warm front lifting northward over southern Missouri during the
mid afternoon hours followed by a line of storms moving west to
east this evening. Some of these storms may be severe over
southwest Missouri from I-44 southward into Arkansas.

Otherwise...MVFR will give way to IFR overnight as lower levels in
the atmosphere cool and saturate leading to widespread light rain
and drizzle into Saturday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Runnels
Hazardous weather outlook, Apr 9, 11:34 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1234 PM CDT Fri Apr 9 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1234 PM CDT Fri Apr 9 2021

...Strong to Severe Storms This Afternoon...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Severe thunderstorms are possible from mid afternoon today until
midnight tonight. Large hail to the size of ping pong balls,
damaging winds to 60 mph, heavy rainfall, and perhaps a brief
tornado or two will be possible. The greatest severe weather
threat is along and south of I-44 and along and west of Highway
65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southwest Missouri and southeast Kansas along and south of I-44
  and along and west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, Apr 9, 2:54 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 N MADRY               36.88N 93.72W
04/09/2021  E1.00 INCH       BARRY              MO   EMERGENCY MNGR

&&

EW
Special weather statement, Apr 9, 3:03 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
403 PM CDT Fri Apr 9 2021

MOZ090-091-095-103-092130-
Greene MO-Webster MO-Christian MO-Stone MO-
403 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...
CHRISTIAN...NORTHERN STONE AND SOUTHERN GREENE COUNTIES UNTIL 430 PM
CDT...

At 402 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clever to near Highlandville. Movement was
northeast at 25 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Southern Springfield...           Nixa...
Ozark...                          Republic...
Battlefield...                    Rogersville...
Clever...                         Sparta...
Billings...                       Highlandville...
Fremont Hills...                  Brookline...
Hurley...                         Spokane...
Oldfield...                       Chestnutridge...
Bruner...                         Selmore...
Christian Center...               Ponce de Leon...

This includes Interstate 44 between mile markers 61 and 65, and near
mile marker 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Missouri.

LAT...LON 3693 9361 3711 9361 3720 9358 3712 9287
      3681 9320
TIME...MOT...LOC 2102Z 208DEG 22KT 3698 9354 3690 9325

Terry
Local storm report, Apr 9, 3:05 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             THAYER                  36.53N 91.54W
04/09/2021  E0.70 INCH       OREGON             MO   EMERGENCY MNGR

&&

SR
Local storm report, Apr 9, 3:14 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             2 S IRON GATES          37.04N 94.56W
04/09/2021  E1.00 INCH       NEWTON             MO   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL.

&&

KP
Special weather statement, Apr 9, 3:32 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
432 PM CDT Fri Apr 9 2021

MOZ088>090-093>095-092200-
Greene MO-Jasper MO-Dade MO-Newton MO-Lawrence MO-Christian MO-
432 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...
NORTHWESTERN CHRISTIAN...LAWRENCE...GREENE...EASTERN JASPER AND
SOUTHERN DADE COUNTIES UNTIL 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Duenweg to 6 miles north of
Pierce City to Battlefield. Movement was north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield...                    Eastern Joplin...
Nixa...                           Republic...
Carthage...                       Battlefield...
Willard...                        Mount Vernon...
Marionville...                    Clever...
Carterville...                    Duquesne...
Ash Grove...                      Sarcoxie...
Duenweg...                        Billings...
Jasper...                         Miller...
Silver Creek...                   Brookline...

This includes the following highways...
 Interstate 44 between mile markers 9 and 82.
 Interstate 49 between mile markers 35 and 55.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Missouri.

LAT...LON 3704 9447 3734 9433 3732 9410 3731 9391
      3739 9331 3736 9315 3705 9331 3696 9398
TIME...MOT...LOC 2131Z 188DEG 19KT 3709 9430 3703 9397 3712 9339

Terry
Special weather statement, Apr 9, 3:51 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
451 PM CDT Fri Apr 9 2021

KSZ097-101-MOZ077-088-092215-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
451 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER
COUNTIES UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to near Weir to near Carl
Junction. Movement was north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Frontenac...
Columbus...                       Cherokee...
Weir...                           Scammon...
Chicopee...                       Mindenmines...
Asbury...                         Waco...
Roseland...                       Opolis...
Lawton...                         Carona...
Lone Oak...                       Skidmore...
Stippville...                     Crestline...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3742 9488 3747 9467 3750 9448 3716 9459
      3716 9472 3718 9493
TIME...MOT...LOC 2151Z 194DEG 17KT 3722 9483 3726 9472 3724 9460

Terry

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
April 9, 3:59 PM CST
Where
Cherokee County, 2.6 mi WSW of Kniveton
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -94.710

Several reports of nickle to quarter sized hail were received via the local Fire Department and social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954341.